Alert archive / Idaho / Wind Advisories in 2020

Wind Advisory 3, NWS Missoula, MT

February 23, 2020Lemhi County, Idaho

NWS Missoula, MT issued this wind advisory at Feb 23, 2020, 3:09 AM MST for Lemhi County, Idaho. It took effect at Feb 23, 2020, 7:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 23, 2020, 3:09 AM MST (10:09 UTC)
In effect from
Feb 23, 2020, 7:00 PM MST
Expired
Feb 23, 2020, 1:15 PM MST
In force
Issued by
NWS Missoula, MT

County Lemhi County, ID

The radar

The Pocatello radar (KSFX), 227 km from the middle of the area, began a volume at 10:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 10.2 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2020-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2020-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2311 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS75 KMSO 231009
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
309 AM MST Sun Feb 23 2020

IDZ009-010-240900-
/O.NEW.KMSO.WI.Y.0003.200224T0200Z-200224T0900Z/
Western Lemhi County-Eastern Lemhi County-
309 AM MST Sun Feb 23 2020

...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 2 AM MST
MONDAY...

* WHAT...West winds 20 to 30 mph with gusts up to 40 mph 
  expected.

* WHERE...Shoup, Bannock Pass, Highway 28 Tendoy to Lone Pine, 
  Highway 93 Lost Trail Pass to Gibbonsville, Lemhi Pass, and 
  Salmon.

* WHEN...From 7 PM this evening to 2 AM MST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
1 follow-up statement
001 
WWUS75 KMSO 232015
NPWMSO

URGENT - WEATHER MESSAGE
National Weather Service Missoula MT
115 PM MST Sun Feb 23 2020

IDZ009-010-232115-
/O.CAN.KMSO.WI.Y.0003.200224T0200Z-200224T0900Z/
Western Lemhi County-Eastern Lemhi County-
115 PM MST Sun Feb 23 2020

...WIND ADVISORY HAS BEEN UPGRADED TO A WINTER WEATHER ADVISORY
BEGINNING LATE THIS AFTERNOON...

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this wind advisory went out at Feb 22, 2:43 PM MST, 12 hours 26 minutes earlier.

Area forecast discussion, Feb 22, 2:43 PM MST, 12 hours 26 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
243 PM MST Sat Feb 22 2020

.DISCUSSION...

Warm high pressure and an increasingly high sun angle will continue
to erode away valley temperature inversions today and Sunday. Low
elevation snow pack and lack of surface winds are the main reason
that some valleys (e.g., Missoula Valley) have been slow to warm
above freezing this afternoon.

Most valley temperature inversions will break by midday Sunday, as
clouds increase and strong cold front approaches the Northern
Rockies. Winds are projected to become a bit gusty by Sunday
afternoon, particularly over high terrain (gusting 20 to 30 mph).
Anticipate the surface cold front to pass through the region between
early Sunday afternoon (northwest Montana) through Sunday evening
(southwest Montana). Model guidances suggest that there will be a
significant blast of snow along the cold front, with up to 2 inches
snow accumulation within a few hours of frontal passage. The most
impressive accumulations and travel impact from this snow event will
be found over area mountain passes, where 3-6 inches are expected
between Sunday afternoon and midday Monday. Despite a slightly lower
travel impact from snow anticipated at valley elevations, a delayed
cold front would mean that any snow that falls would be able to
develop into ice after sunset. Southwest Montana appears most at
risk of a flash freeze scenario, however the confidence in this
forecast caveat is currently a bit low.

Following the cold front, there is a chance that banded snow
features could develop across west central Montana Sunday late
evening and continuing into Monday morning. Any banded snow features
that develop would be capable of a quick 1-2 inch accumulation,
however this is any low confidence feature of the current forecast.

Mountain snow showers will linger Monday night through Tuesday
morning, as upper level flow shifts from northwest to northerly.
Temperatures will remain seasonably cool through Tuesday.

Midweek through early Saturday across the Northern Rockies will be
mostly under the influence of warm high pressure. The warmth of this
next high pressure event should be enough to warm area valleys to a
greater extent than the current high pressure (mainly due to loss of
valley snow pack and an increasingly high sun angle).

Beginning next weekend and continue through at least the middle of
the following week, model guidances have been consistent in
depicting an extended period of snow across the region (e.g., the
next storm cycle). The biggest question in the extended forecast
that needs to be answered is how much cold air will be available for
snow in low/middle elevation valleys? It appears that travel impacts
due to snow accumulation will be present at least the mountain
passes and possibly for some high/middle elevation valleys.

&&

.AVIATION... VFR conditions through overnight Saturday with clouds
building over west facing terrain this afternoon. After 23/10z,
snow showers in the vicinity of KGPI, as well as aerodromes west
and north of KGPI, have a increasing chance of snow showers. As
Sunday progresses, higher terrain will continue have obscurations
due to snow showers. Then after 24/00z, a cold front will pass
through all terminals, bringing a brief period of moderate snow.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory from 2 PM Sunday to 11 AM MST Monday
     West Glacier Region.

ID...None.
&&

Nearby

Wind Advisories in Idaho, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.